Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 30, 2021Lincoln County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 30, 2021, 12:09 PM EDT for Lincoln County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 12:09 PM EDT (16:09 UTC)
Expired
Aug 30, 2021, 12:45 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Lincoln County, WV

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS81 KRLX 301609
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1209 PM EDT Mon Aug 30 2021
 
WVZ005-013-024-025-301645-
Lincoln WV-Logan WV-Mingo WV-Wayne WV-
1209 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of north central Mingo,
southwestern Lincoln, northwestern Logan and east central Wayne
Counties through 1245 PM EDT...

At 1209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gill, or 15 miles south of Hamlin. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chapmanville, Mount Gay-Shamrock, Ranger, Spurlockville, Gill, Harts,
Verdunville and Mud.

This includes Route 119 between mile markers 28 and 32, and between
mile markers 35 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 8229 3816 8227 3817 8195 3784 8205
TIME...MOT...LOC 1609Z 273DEG 2KT 3807 8219 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 30, 10:27 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 30, 10:27 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1027 AM EDT Mon Aug 30 2021

.SYNOPSIS...
Scattered to numerous showers and thunderstorms today and
Tuesday. Remnants of Ida arrive Tuesday night into Wednesday
with heavy rain/high water. Dry for the holiday weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Monday...

Minor changes to the forecast were needed to account for some
late morning convection toward the far southern sector of our
CWA. This elevated some POPs down in that area. Otherwise, the
forecast remains on track.

As of 620 AM Monday...

Isolated to scattered elevated convection continues to drift
through the region this morning producing locally heavy
downpours. Made some minor changes to sky grids based on latest
satellite observations, otherwise no updates needed at this
time.

As of 145 AM Monday...

A broken line of convection from Indianapolis to western Lake
Ontario ahead of a cold front persists this morning in a zone of
synoptic ascent associated with a 100KT H250 jet streak exiting the
upper Great Lakes. Would expect this line to weaken as it begins to
move into our northwestern counties over the next several hours as
it edges away from better forcing for ascent, although some
mesoscale models (particuarly the NAM3KM) allow this convection to
make it all the way across the forecast area and into the mountains
by 8 AM. Have generally tapered PoPs off from categorical
across some of our SE OH counties in the predawn hours to
scattered coverage closer to the mountains after daybreak, but
this could require some adjustment based on observed trends.

Aforementioned cold front will not make much forward progress during
the day with the region remaining in a rather sizable warm sector.
Filtered sunshine through increasing mid-level cloudiness will
yield a cumulus field by late morning and scattered to numerous
thunderstorms by this afternoon with outflow from morning
convection likely providing a focus for convection. Forecast
precipitable water values remain at the high end of climatology,
with mean storm motions of 10-15KTs at best from west and
relatively deep warm cloud depths promoting efficient rainfall
and slow moving storms. A west to east orientation of potential
outflow boundaries coupled with mean wind values straight from
the west could also yield at least some training of convection
leading to localized flash flooding. Risk for severe storms will
be limited by the lack of shear, but some gusty winds will
still be possible with any dropping convective cores this
afternoon.

Will see additional/continuing showers and storms overnight across
our northern counties as the cold front slowly edges into the region
with additional light rain moving into our southwestern counties
toward dawn as we begin to come over the influence of moisture from
Ida streaming into the region.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 440 AM Monday...

     Remnants of Ida Bring Potential Flash Flooding...

The hot topic within the short term forecast will be the
remnants of Ida as it tracks northward into the Tennessee and
Ohio Valleys as well as the Central Appalachians. The tell-tale
sign of enhanced tropical moisture will arrive early in the day
Tuesday as the outer rain bands stretch into the southern
portions of the CWA then continue to spread further into the
area by the afternoon.

Uncertainty still lies on where the heaviest rain bands will set
up as Ida banks up against the cold front. Tuesday night into
Wednesday morning is when we foresee the heaviest of the rain
occurring as Ida interacts with the quasi-stationary cold front.
Current projections have this deformation band of sorts setting
up along the Ohio River Valley up into northern West Virginia. A
general 2 to 4 inches of rain will continue to be advertised
for the entire forecast area with locally higher amounts of up
to 6 inches arising in areas that face the developing
deformation band. With this in mind, coordination was conducted
amongst all neighboring offices to issue a Flash Flood Watch
beginning Tuesday afternoon and having it roll into Wednesday.

While flash flooding potential will be the main hazard
associated with this event, the possibility of a few tornadic
storms will exist on the eastern flank of Ida's rain bands. As
it currently stands, the main corridor for this potential
resides just south and east of the forecast area, but this set
up resembles the location of Fred from a few weeks back where a
few tornadoes were observed in North Carolina/southern Virginia
and the threat existed for southeast West Virginia at the time.

The bulk of precipitation associated with Ida will shift
eastward into the Mid-Atlantic and eventually into New England
on Thursday as it becomes congested into the westerly flow
aloft. Opted to go more in line with the NAM/GFS by this time as
it has a more progressive feel for Ida's departure, while the
ECMWF hangs on to the system a bit longer than its counterparts.
Much drier air infiltrates the area on Thursday as high pressure
digs southward. This will also end the forecast period on a much
appreciated cooler note than days past.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 440 AM Monday...

Labor Day weekend will feature as Ida races into Nova Scotia and
leaves behind vast high pressure in its wake. Upper level
ridging taking dominance over the southern United States will
aid in prevailing subsidence over the forecast area through the
majority of the weekend, with perhaps a slight chance for
showers on Sunday as a weak disturbance rounds the upper
portions of the ridge.

Temperatures will gradually rebound to near seasonable for the
beginning of September as the ridge readjusts to the east.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 620 AM Monday...

Early morning elevated convection will slowly weaken through late
morning. If this activity hits a terminal, could see a brief
reduction to 1-2SM in heavy rain. Additional showers and storm fire
this afternoon with mainly isolated to scattered coverage expected,
except west of HTS where storms may fill in a bit more after 21Z.
Will code VCTS for this activity with lack of confidence in any
given storm affecting any given terminal. Could see some of this
activity persisting in the overnight, much like last evening.

VFR ceilings overnight will help to limit fog coverage, but any
terminal that receives rain during the day today or this evening
could fog up heading into Tuesday morning.

Winds remain light, except gusty and erratic near convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of convection this morning and
again this afternoon may vary from the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    M    H    H    H    H    H    M    H    H
CKB CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
Brief IFR possible in thunderstorms Tuesday afternoon. IFR
likely in moderate to heavy rain with remnants of Ida Tuesday
night into Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for WVZ005>011-013>020-024>034-039-040-515>526.
OH...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for KYZ101>103-105.
VA...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for VAZ003-004.

&&

SYNOPSIS...JP/MEK
NEAR TERM...JP/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JP
Hazardous weather outlook, Aug 30, 3:51 AM EDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
351 AM EDT Mon Aug 30 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-310800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
351 AM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today and tonight will be capable of
producing locally heavy downpours. With slow storm motions expected,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 30, 7:42 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 AM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       DANIELS                 37.72N  81.13W
08/30/2021  M1.90 INCH       RALEIGH            WV   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1.90 INCHES OF RAIN FROM
            STORMS OVERNIGHT

&&

EVENT NUMBER RLX2100851

SL
Local storm report, Aug 30, 9:44 AM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 AM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      GILBERT CREEK           37.58N  81.89W
08/30/2021                   MINGO              WV   EMERGENCY MNGR

            FLOODING REPORTED ALONG GILBERT CREEK. OVER A FOOT OF
            WATER ON THE ROAD AT GILBERT CREEK TUNNEL.

&&

EVENT NUMBER RLX2100852

SL
Local storm report, Aug 30, 10:23 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1023 AM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 SSE R.D. BAILEY LAKE  37.58N 81.81W
08/30/2021                   WYOMING            WV   EMERGENCY MNGR

            FLASH FLOODING OF CUB CREEK NEAR HANOVER.

&&

ABE
Local storm report, Aug 30, 10:55 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 AM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLASH FLOOD      HURLEY                  37.42N 82.02W
08/30/2021                   BUCHANAN           VA   BROADCAST MEDIA

            FLASH FLOODING SURROUNDING HURLEY FAMILY
            HEATH CENTER BUILDING.

&&

ABE
Local storm report, Aug 30, 11:44 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1144 AM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      4 S R.D. BAILEY LAKE    37.54N 81.81W
08/30/2021                   WYOMING            WV   EMERGENCY MNGR

            CURRENTLY FOUR SECONDARY ROADS OFF OF US
            ROUTE 52 IN HANOVER ARE IMPASSABLE BECAUSE
            OF SMALL STREAMS LEAVING THEIR BANKS. LOWER
            MUZZLE RD, CANEBREAK RD, GARDEN GAP RD AND
            NORTH SPRINGS RD ARE ALL AFFECTED. NO HOMES
            OR BUSINESSES HAVE REPORTED ANY WATER
            DAMAGE.

&&

ABE
Special weather statement, Aug 30, 12:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1209 PM EDT Mon Aug 30 2021

WVZ005-013-024-025-301645-
Lincoln WV-Logan WV-Mingo WV-Wayne WV-
1209 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of north central Mingo,
southwestern Lincoln, northwestern Logan and east central Wayne
Counties through 1245 PM EDT...

At 1209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gill, or 15 miles south of Hamlin. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chapmanville, Mount Gay-Shamrock, Ranger, Spurlockville, Gill, Harts,
Verdunville and Mud.

This includes Route 119 between mile markers 28 and 32, and between
mile markers 35 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 8229 3816 8227 3817 8195 3784 8205
TIME...MOT...LOC 1609Z 273DEG 2KT 3807 8219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:48 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more58 hr
Aug 30, 7:40 AM EDTSpecial Weather StatementRLXRaleigh35 min
Aug 30, 9:12 AM EDTFlash Flood WarningRLXLogan, McDowell, Mingo, Wyoming5 hr
Aug 30, 10:17 AM EDTRiver Flood WarningRLXCalhoun, Gilmer67 hr
Aug 30, 10:19 AM EDTRiver Flood WarningRLXCalhoun, Wirt3 days
Aug 30, 11:07 AM EDTFlash Flood WarningRLXMcDowell3 hr
Aug 30, 12:52 PM EDTFlash Flood WarningRLXBoone, Lincoln, Logan, Wayne3 hr
Aug 30, 2:12 PM EDTFlash Flood WarningRLXMcDowell5 hr
Aug 30, 2:12 PM EDTFlash Flood WarningRLXMcDowell5 hr
Aug 30, 5:06 PM EDTFlash Flood WarningRLXCabell, Wayne4 hr
Aug 30, 7:08 PM EDTAreal Flood WarningRLXMcDowell6 hr
Aug 30, 6:48 PM EDTFlash Flood WarningRLXMorgan98 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.